Colorado, 2014

Hail in Colorado, September 14, 2014

September 14, 2014 · NWS BOU · 4 events in 1 county or zone

A severe thunderstorm produced very large hail, from quarter to baseball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced very large hail, from quarter to baseball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 14, 1:54 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 14, 1:54 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
254 PM MDT SUN SEP 14 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 229 PM MDT SUN SEP 14 2014

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
MAINLY NORTHERN MOUNTAINS AND ALONG THE CHEYENNE RIDGE...THESE
SHOULD DIE QUICKLY EARLY THIS EVENING. THEN WE TURN OUR ATTENTION
TO THE COLD FRONT WHICH SHOULD ENTER THE STATE AROUND SUNSET...
THEN PROCEED SOUTH THROUGH THE METRO AREA AROUND MIDNIGHT. MODELS
SHOW BOUNDARY LAYER GETS SATURATED ACROSS NORTHEAST COLORADO EARLY
TOMORROW MORNING...SO EXPECT AREAS OF FOG AND STRATUS TO DEVELOP
ACROSS THE PLAINS. WITH THE SLOW START AND A COOLER AIRMASS IN
PLACE...MONDAY WILL BE QUITE A BIT COOLER...WITH HIGHS IN UPPER
60S TO LOWER 70S ON THE PLAINS. THE MORNING CLOUDS WILL GIVE WAY
SLOWLY TO PARTLY SUNNY CONDITIONS BY EARLY AFTERNOON. GUIDANCE
TEMPERATURES WERE HIGHER THAN OUR EARLIER FORECAST...WE SHOULD GET
MUCH OF THE AFTERNOON TO WARM THINGS UP...SO I RAISED MAX TEMPS BY
A DEGREE. MODELS ALSO SHOWED SHOWERS AND THUNDERSTORMS DEVELOPING
OVER THE HIGHER TERRAIN ON MONDAY...RAISED POPS A BIT...BUT PLAINS
SHOULD BE TOO COOL AND STABLE TO HAVE ANY AFTERNOON THUNDERSTORM
ACTIVITY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 229 PM MDT SUN SEP 14 2014

SKIES WILL CLEAR BEHIND A WEAK SHORTWAVE MONDAY NIGHT. SOUTH TO
SOUTHWEST WINDS ON THE PLAINS SHOULD BE ENOUGH TO KEEP STRATUS
FROM REDEVELOPING...THOUGH THERE IS A CHANCE OF GETTING SOME IN
THE NORTHEAST CORNER. WARM AND DRY AIR WILL THEN BE OVER COLORADO
AS THE UPPER RIDGE SHIFTS EASTWARD. HIGH TEMPERATURES WILL WARM TO
NEAR 90 ON THE PLAINS BY THURSDAY...BUT THE NIGHTTIME COOLING WILL
HELP KEEP THINGS RATHER STABLE...GENERALLY A LITTLE SHY OF
CONVECTIVE TEMPERATURES SO EVEN THE AFTERNOON CLOUD COVER SHOULD
BE LIMITED.

MOISTURE WILL BEGIN TO SPREAD IN FROM THE WEST LATE THURSDAY
POSSIBLY BRINGING ISOLATED SHOWERS TO THE MOUNTAINS. MODELS HAVE
TRENDED AWAY FROM A STRONG TROUGH ON FRIDAY. DESPITE INCREASING
MID AND HIGH LEVEL MOISTURE THERE MAY NOT BE MUCH IN THE WAY OF
DYNAMIC LIFT...INSTABILITY...OR LOW LEVEL MOISTURE. CURRENT LOW
POPS SEEM APPROPRIATE. BEST CHANCE OF RAIN PROBABLY LATE FRIDAY AS
A COLD FRONT MOVES UNDER THE MOISTURE ALOFT. SATURDAY LOOKS FAIRLY
STABLE BEHIND THE FRONT...NOT READY TO RULE OUT SHOWERS YET THOUGH
THEY MAY BE LIMITED TO THE MOUNTAINS OR PERHAPS JUST ENDING ON THE
PLAINS IN THE MORNING AS THE TROUGH EXITS. LOOKING FOR SOME
RECOVERY ON SUNDAY WITH SOME LOW/MID LEVEL MOISTURE TRAPPED SOUTH
OF THE REBUILDING RIDGE. NOT ENOUGH DRYING YET TO PRECLUDE
ISOLATED SHOWERS...MOST LIKELY IN AND NEAR THE MOUNTAINS.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON)
ISSUED AT 229 PM MDT SUN SEP 14 2014

A DRY AND STABLE AIRMASS IS IN PLACE OVER THE METRO AREA...THERE
WILL BE A FEW SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN
INTO EARLY EVENING.  THE COLD FRONT SHOULD ARRIVE FROM THE NORTH
AROUND 06Z...WITH UPSLOPE CONDITIONS DEVELOPING BEFORE SUNRISE.
I EXPECT AREAS OF STRATUS AND FOG TO DEVELOP...WITH IFR CONDITIONS
AT AREA AIRPORTS BETWEEN 10Z AND 15Z...POSSIBLY A LITTLE LONGER.
CLOUDS WILL LIFT MID MORNING WITH VFR CONDITIONS RETURNING. DRY
AND STABLE CONDITIONS RETURN TO METRO DENVER MONDAY AFTERNOON...
WITH SOME THUNDERSTORMS OVER THE MOUNTAINS...BUT COOLER AND STABLE
CONDITIONS ON THE PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RTG
LONG TERM...GIMMESTAD
AVIATION...RTG
Hazardous weather outlook, Sep 14, 9:32 AM MST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1032 AM MDT SUN SEP 14 2014

COZ030>051-151645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1032 AM MDT SUN SEP 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AFTER A WARM DAY TODAY WITH SCATTERED THUNDERSTORMS MAINLY OVER
THE HIGH COUNTRY...A COLD FRONT WILL SWEEP ACROSS NORTHEAST
COLORADO TONIGHT. THIS WILL RESULT IN A FEW THUNDERSTORMS TONIGHT
IN NORTHEAST COLORADO...WITH UPSLOPE CONDITIONS DEVELOPING. THIS
WILL CREATE AREAS OF FOG AND LIGHT RAIN OVER MOST OF EASTERN
COLORADO EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY TEMPERATURES WILL BE 10 TO 15 DEGREES COOLER. MORE
THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...BUT THE PLAINS
SHOULD BE TOO COOL AND STABLE FOR THUNDERSTORMS BY MONDAY
AFTERNOON.

WARMER AND DRIER WEATHER IS IN STORE FOR TUESDAY THROUGH
THURSDAY...THEN THERE WILL BE SLIGHTLY COOLER TEMPERATURES AND A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RTG/GIMMESTAD

The radar

The Cheyenne radar (KCYS), 173 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Logan

When
September 14, 4:04 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Hail, Logan

When
September 14, 4:12 PM MST
Where
Logan County, 3.34 mi SW of Fleming
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
40.650, -102.880

Hail, Logan

When
September 14, 4:16 PM MST
Where
Logan County, 9.69 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.540, -102.840

Hail, Logan

When
September 14, 4:24 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538606, 538607, 538611, 538610.